Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Tucson, AZ

July 4, 2008Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2008, 3:58 PM MST for Santa Cruz County, Arizona. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2008, 3:58 PM MST (22:58 UTC)
Expired
Jul 4, 2008, 4:30 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:04 PM MSTTSTM WND GST 65Rio Rico, AZTRAINED SPOTTER REPORTED TSTM WIND GUST OF 65 MPH.
Jul 4, 4:06 PM MSTTSTM WND GST 60Rio Rico, AZTRAINED SPOTTER ESTIMATED 60 MPH TSTM WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 042258
SVRTWC
AZC023-042330-
/O.NEW.KTWC.SV.W.0013.080704T2258Z-080704T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
358 PM MST FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES NOGALES AND RIO RICO...

* UNTIL 430 PM MST

* AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES NORTH OF
  NOGALES...NEAR RIO RICO...MOVING WEST AT 15  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENA BLANCA LAKE BY 415 PM MST...

THIS STORM IS CAPABLE OF DAMAGING WINDS...HAIL...AND HEAVY RAINFALL.

LAT...LON 3138 11119 3155 11115 3153 11084 3134 11089
TIME...MOT...LOC 2256Z 094DEG 16KT 3146 11099

$$

MEYER
2 follow-up statements
000 
WWUS55 KTWC 042320
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
420 PM MST FRI JUL 4 2008

AZC023-042330-
/O.CON.KTWC.SV.W.0013.000000T0000Z-080704T2330Z/
SANTA CRUZ AZ-
416 PM MST FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR CENTRAL SANTA CRUZ COUNTY...

AT 416 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH...ESPECIALLY ALONG INTERSTATE 19 NORTH OF RIO RICO. WEATHER 
RADAR INDICATED THIS STORM WAS CURRENTLY LOCATED 3 MILES NORTH OF 
RIO RICO...OR 10 MILES NORTHWEST OF NOGALES...MOVING NORTHWEST AT 20 
MPH. 

THIS STORM HAS HAD A HISTORY OF PRODUCING BRIEF BUT VERY HEAVY 
RAINFALL...WHICH COULD QUICKLY REDUCE VISIBILITIES TO BELOW A 
QUARTER MILE. MOTORISTS TRAVELING ALONG INTERSTATE 19 SHOULD BE 
PREPARED FOR THESE REDUCTIONS TO VISIBILITIES AS WELL AS STRONG 
CROSS WINDS.

LAT...LON 3138 11119 3155 11115 3153 11084 3134 11089
TIME...MOT...LOC 2316Z 130DEG 17KT 3149 11104

$$
000 
WWUS55 KTWC 042334
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
434 PM MST FRI JUL 4 2008

AZC023-042339-
/O.EXP.KTWC.SV.W.0013.000000T0000Z-080704T2330Z/
SANTA CRUZ AZ-
429 PM MST FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 430 PM MST...

THE SEVERE STORM LOCATED 5 MILES NORTHWEST OF RIO RICO CONTINUES TO 
WEAKEN BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE AT 430 PM MST. HOWEVER...THE 
STRONG THUNDERSTORM OUTFLOW ASSOCIATED WITH THIS STORM WILL MERGE 
WITH ANOTHER STORM NEAR TUBAC. THIS WILL RESULT IN STRONG 
THUNDERSTORM DEVELOPMENT IN THIS AREA. HOWEVER...THIS STORM IS NOT 
EXPECTED TO EXCEED SEVERE LEVELS. RESIDENTS AND MOTORISTS NEAR TUBAC 
SHOULD BE PREPARED FOR WIND GUSTS TO 50 MPH AND BRIEF YET VERY HEAVY 
RAINFALL.

LAT...LON 3138 11119 3155 11115 3153 11084 3134 11089
TIME...MOT...LOC 2329Z 130DEG 17KT 3153 11110

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST FRI JUL 4 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH OF
US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE
INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.DISCUSSION...ISOLATED CONVECTION WITH A FEW STORMS MOVING OFF THE
MOUNTAINS EARLY THIS AFTERNOON. SURFACE DEWPTS HAVENT HELD UP QUITE
AS WELL AS EXPECTED WITH SOME LOCATIONS BARELY MAINTAINING LOWER 50S
BY NOON.

COMPLEX THROUGH NORTHERN SONORA LAST NIGHT HAS ADDED TO INITIAL
LOWER LEVEL MOISTURE INCREASE TO PUSH DEEP MOISTURE INTO THE
PICTURE. 12Z KTUS SOUNDING PRECIPITABLE WATER WAS UP TO MUCH MORE
HEALTHY 1.46 INCHES WITH SURFACE DEWPTS RANGING FROM MIDDLE 50S TO
LOWER 60S. SHEAR NOT QUITE AS GOOD AS YESTERDAY...BUT EXPECT BETTER
COVERAGE ON STRONG STORMS TODAY WITH LOCALLY HEAVY RAIN A CONCERN.
WE WILL HAVE TO FIGHT THROUGH A BIT OF COOLING IN THE BOUNDARY
LAYER...BUT A LOWER ACTUAL CONVECTIVE THRESHOLD WILL HELP
COMPENSATE. A HEART OF THE MONSOON KIND OF DAY...WITH LATE SATURDAY
AFTERNOON AND EARLY EVENING AT LEAST AS GOOD IF NOT BETTER.

HIGH CENTER BUCKLING WITH RIDGE REORIENTING LATE IN THE WEEKEND AND
EARLY NEXT WEEK. COULD SEE A BIT OF SUBSIDENCE INHIBITING
DEVELOPMENT SOMEWHAT SUNDAY. OUR CORNER OF THE STATE SHOULD MANAGE
TO HANG ON TO ENOUGH MOISTURE FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS UNTIL FURTHER NOTICE.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH
OF US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE
INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...
ERRATIC...AND GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z SAT...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 9:45 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST FRI JUL 4 2008

AZZ019-029>035-051645-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
945 AM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE SLOW TO DEVELOP TODAY...BUT EXPECT AN ACTIVE
THUNDERSTORM DAY BY MID TO LATE AFTERNOON INTO EVENING HOURS.
INITIAL STORMS WILL BUILD OVER THE MOUNTAINS...MOVING INTO VALLEY
LOCATIONS LATER. STRONGER STORMS WILL BE A THREAT FOR STRONG
GUSTY WINDS...HEAVY RAINFALL...AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE ALOFT WILL BE MAINLY BE CENTERED NORTH OF US. THE
FLOW AROUND THIS ALONG WITH A MOISTURE INCREASE IN LOWER LEVELS
WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS. SOME STORMS WILL BE A THREAT FOR STRONG
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:02 PM MSTSevere Thunderstorm WarningTWCPima, Pinal58 min
Jul 3, 5:21 PM MSTSevere Thunderstorm WarningTWCPima54 min
Jul 3, 5:38 PM MSTFlash Flood WarningTWCPima112 min
Jul 3, 6:13 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Jul 3, 6:42 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz78 min
Jul 3, 6:53 PM MSTFlash Flood WarningTWCPima, Pinal104 min
Jul 3, 7:29 PM MSTFlash Flood WarningTWCPima85 min
Jul 3, 8:48 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 3, 9:06 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 4, 4:55 PM MSTSevere Thunderstorm WarningTWCPinal35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.